Are you one of the 20 million Americans that suffer from chronic tinnitus? Tinnitus, often known as ringing in the ears, can be a minor annoyance. For some people, it can truly affect their quality of life.
If you are one of the millions with symptoms of tinnitus, you may have already tried to identify the cause. You may have even heard that some medications can cause tinnitus symptoms. But how do you know if this is what is happening to you?
It’s possible that the timing is coincidental between that aspirin you took and your tinnitus symptoms starting. Tinnitus has several causes, and it’s worth remembering that an illness itself could be part of the cause. For example, if your blood pressure is up, that could be a trigger for the unpleasant sounds in your ears.
Can Everyday Medications Cause Ringing in the Ears?
Starting a new medication, being unwell or getting diagnosed with a health condition can all be stressful triggers. Stress itself is a well-known cause of tinnitus symptoms.
Bear in mind that tinnitus as a side effect of medication is very rare, with less than 1 in 1000 cases being reported.
Certain types of antibiotics, known as aminoglycosides, are used to treat serious infections. They are also known to have ototoxic properties, meaning they are toxic to your ears. However, this generally only occurs when a high dose is taken, and your doctor will consider the risks when prescribing or administering these potent antibiotics.
High Blood Pressure Medications
For those with hypertension (high blood pressure), diuretics are usually prescribed. These make you expel more fluid than usual, and in high doses have been known to cause tinnitus symptoms. However, the dosage required to cause tinnitus is generally higher than what is commonly prescribed.
The most commonly taken medication on this list which is known to cause tinnitus is aspirin. However, once again, it would take a very high dosage to trigger this reaction. The amount usually taken to manage a headache or for heart disease prevention is not typically enough.
For a more detailed list on ototoxic medications that could potentially cause tinnitus, see this list put together by the American Tinnitus Association. If you are concerned about a combination of medications or specific prescriptions, we recommend speaking to your pharmacist or the prescribing doctor.
Contact Us Today!
At Regional Hearing and Balance Center, we understand that tinnitus can interfere with your ability to hear, concentrate or sleep. Left untreated, it can lead to sleep disorders, depression, anxiety, anger and a poor quality of life. Please call us on 208-497-3596 to find out how we can help relieve the symptoms of tinnitus. Alternative, click here to request an appointment online.